search

Fake drugs pose real dangers

Dangers of synthetic drugs“Bath salts” means more today than grandma’s rose-scented toiletries. The term refers to synthetic drugs, which mimic illegal drugs like cocaine and amphetamines. Sold inexpensively under the pretense of bath salts, plant food or other legal products, synthetic drugs can cause dangerous side effects such as hallucinations and aggressive or suicidal behavior.

For the latest about synthetic drugs, we spoke with educator Daling McMoran at The University of Kansas Hospital Poison Control Center.

Q: What are synthetic drugs?
A: Synthetic drugs are altered formulations of legal chemicals. They are intended to mimic illegal drugs such as marijuana, cocaine and amphetamines. They are by far the most addictive drugs in the world today.

Q: What do they look like?
A: “Bath salts” and K2 are the most popular synthetic drugs. Bath salts are crystallized powders that may be sold in bottles, bags or jars. They are labeled “not for human consumption,” yet users smoke, snort, inject or ingest them. K2 is typically sold in foil pouches and consists of dried leaves that are usually smoked.

Q: Where are synthetic drugs purchased?
A: In recent years, they have been sold in head shops, tobacco shops and convenience stores across the country. The U.S. Drug Enforcement Administration works to make the sale of synthetic drugs illegal, but it’s not easy. Every time they outlaw one chemical substance, the makers change the formula to include new chemicals that are legal.

Q: Why are these drugs so popular?
A: Teen use is skyrocketing because synthetic drugs are affordable and accessible. They can be found at gas stations, convenience stores and on the Internet. In the last couple of years, The University of Kansas Hospital Poison Control Center has seen a 20-30 percent increase in calls about synthetic drugs compared to the year before.

Q: What are the health risks?
A: “Bath salts” can cause elevated heart rate, hypertension, hallucinations, profound paranoia, suicidal tendencies, aggressive behavior and delusions of super-human strength. K2 leads to elevated blood pressure and heartbeat, vomiting, hallucinations and pale skin.

Q: Can users of synthetic drugs become violent?
A: Yes. Believe it or not, law enforcement officials are sometimes unable to control synthetic drug users with pepper sprays and even Taser guns.

Q: What can parents do?
A: Talk with your kids about the dangers of synthetic drugs. Don’t be afraid to search their bedrooms, cars and clothes. Keep an eye on their cell phone messages and Facebook posts for references to these products. You need to know what’s going on in your home to protect your family.

If you suspect your child or any family member is using synthetic drugs, seek help immediately. Confronting the user could be dangerous. Call 911 or The University of Kansas Hospital Poison Control Center at 1.800.222.1222.

Watch the complete interview.

Assistance around the clock

The only poison control center in Kansas, The University of Kansas Hospital Poison Control Center offers around-the-clock assistance for residents of Kansas and the Kansas City metro through a toll-free hotline: 1.800.222.1222.